Teens Succumbing to Darvon Overdose and Addiction
Despite the November 2010 FDA ban on Darvocet, Darvon, and their related generics, the opiate painkiller continues to cause serious health problems on the black market including addiction, overdose, and suicide. Of particular concern is the abuse of the drug by young people, who as new users, are easily impressed by the “high” they may experience after swallowing the pills or snorting the powder. Tragically, some of these young people will succumb to an unexpected Darvocet or Darvon overdose.
FDA ban on Darvocet didn’t clean up the leftovers
According to the U.S. Drug Enforcement Agency (DEA), Darvon—a brand name version of propoxyphene—is one of the nation’s top ten most abused drugs, and among the top 10 drugs reported by medical examiners in drug abuse deaths. Though doctors no longer prescribe the medication, it’s still readily available on the Internet and on the streets. The DEA estimates that doctors wrote between 20 and 40 million prescriptions every year for over fifty years, in spite of the drug’s history of being linked to arrhythmia and heart problems, which means there may be a lot of extra propoxyphene lying around in home medicine cabinets.
Darvon overdose does not deter new users
Though self-titled “hard-core” opiate users find Darvon and Darvocet too “weak” to create the high they want, new users can easily feel a sense of well being and euphoria that accompanies early use of the drug, with effects lasting anywhere from four to six hours. To increase the power of the mild opiate, users may chew the time-released tablets, crush the capsules into a powder to snort, or dissolve them in water to inject directly into the bloodstream.
Unfortunately, the more a young user indulges in Darvon or Darvocet, the less thrilling his response will be, encouraging him or her to increase the dose. Whereas a regular prescribed dose of the drug may be 65 mg three times a day, an addict may take 250 to 400mg per day, creating a much higher risk of Darvon overdose and death.
Signs of teen Darvon or Darvocet overdose
Parents concerned that their teen may be abusing Darvon or Darvocet are advised to watch for symptoms similar to those exhibited by teens who are intoxicated, such as slurred speech, lack of coordination, a staggered walk, or acting as if in a stupor. The drug affects mood, so the teen may experience emotional ups and downs, personality changes, weight gain or loss, hostility, and aggressiveness. Packages from online pharmacies and the need for extra money also signal potential drug abuse.
Since Darvon users must steadily increase their dosage to maintain results, the danger of Darvon overdose and death is high. In addition, the drug can go quickly from therapeutic to toxic dose, taking a teen by surprise. Unfortunately, a person can die from a Darvon overdose in less than 30 minutes, so early intervention is critical.